Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Wichita, KS

March 24, 2017Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2017, 4:49 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2017, 4:49 PM CDT (21:49 UTC)
Expired
Mar 24, 2017, 5:35 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 4:56 PM CDTHAIL 1.75Bentley, KSVIA KWCH-TV
Mar 24, 5:15 PM CDTHAIL 1.75Halstead, KSNUMEROUS REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF HALSTEAD.
Mar 24, 5:18 PM CDTHAIL 1Halstead, KSMOSTLY PEA TO DIME SIZE HAIL WITH A FEW TO THE SIZE OF QUARTERS.
Mar 24, 5:22 PM CDTHAIL 1.25Halstead, KS
Mar 24, 5:24 PM CDTHAIL 1Halstead, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WUUS53 KICT 242149
SVRICT
KSC079-173-242245-
/O.NEW.KICT.SV.W.0019.170324T2149Z-170324T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
449 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  North central Sedgwick County in south central Kansas...
  Southwestern Harvey County in south central Kansas...

* Until 545 PM CDT

* At 449 PM CDT, a severe thunderstorm was located over Bentley, or
  near Sedgwick, moving north at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Halstead, Sedgwick and Bentley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 9741 3780 9758 3806 9767 3809 9738
TIME...MOT...LOC 2149Z 176DEG 16KT 3788 9751 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
4 follow-up statements
200 
WWUS53 KICT 242158
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
458 PM CDT FRI MAR 24 2017

KSC079-173-242245-
/O.CON.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Sedgwick KS-Harvey KS-
458 PM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES...

At 457 PM CDT, a severe thunderstorm was located over Bentley, or
near Sedgwick, moving north at 20 mph.

HAZARD...Golf ball size hail. 

SOURCE...Public reported golf ball hail in Bentley.  

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Halstead, Sedgwick and Bentley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 9741 3780 9758 3806 9767 3809 9738
TIME...MOT...LOC 2157Z 176DEG 16KT 3792 9751 

HAIL...1.75IN
WIND...<50MPH
 
$$

JAKUB
838 
WWUS53 KICT 242213
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
513 PM CDT FRI MAR 24 2017

KSC079-173-242245-
/O.CON.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Sedgwick KS-Harvey KS-
513 PM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES...

At 513 PM CDT, a severe thunderstorm was located over Halstead,
moving north at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Halstead, Sedgwick and Bentley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 9741 3780 9758 3806 9767 3809 9738
TIME...MOT...LOC 2213Z 176DEG 16KT 3799 9752 

HAIL...1.25IN
WIND...<50MPH
 
$$

JAKUB
932 
WWUS53 KICT 242225
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
525 PM CDT FRI MAR 24 2017

KSC173-242234-
/O.CAN.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Sedgwick KS-
525 PM CDT FRI MAR 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SEDGWICK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
northern Sedgwick county. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3795 9742 3794 9762 3806 9767 3809 9738
TIME...MOT...LOC 2224Z 176DEG 16KT 3804 9752 

$$

KSC079-242245-
/O.CON.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Harvey KS-
525 PM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN HARVEY COUNTY...

At 524 PM CDT, a severe thunderstorm was located over Halstead,
moving north at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Halstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 9742 3794 9762 3806 9767 3809 9738
TIME...MOT...LOC 2224Z 176DEG 16KT 3804 9752 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
176 
WWUS53 KICT 242235
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
535 PM CDT FRI MAR 24 2017

KSC079-242244-
/O.CAN.KICT.SV.W.0019.000000T0000Z-170324T2245Z/
Harvey KS-
535 PM CDT FRI MAR 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARVEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail up 
to the size of nickels is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3795 9742 3794 9762 3806 9767 3809 9738
TIME...MOT...LOC 2232Z 176DEG 16KT 3809 9752 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:02 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 24, 3:02 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 PM CDT Fri Mar 24 2017

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM CDT Fri Mar 24 2017

Latest trends in the RAP/HRRR continue to support the forecast
thesis of low-topped, strong to severe convection potential late
this afternoon/early evening across south central/southeast
Kansas. The NAM/RAP may also have the right idea in backing the
surface flow and advecting higher surface dew points a bit further
west across parts of south central Kansas between 21-00z. This
supports SBCAPE values of 1200-1500 j/kg with low level (0-3km)
CAPE values over 225 j/kg. So all facets of severe weather will
remain possible in the potential cold-core setup as the near
northeast quad of the upper low affects the area through early
this evening. Scattered to numerous showers can be expected
tonight into Saturday morning within the back edge of the
deformation zone and wrap-around precip to the north and northwest
of the eastward migrating upper low. Its rather slow northeast
departure across Missouri through Saturday supports holding on to
low to modest PoPs across southeast Kansas through much of the
day. After a brief respite late Saturday into early Sunday, the
next upper trof will move into the area late Sunday through early
Monday. The modest moisture return will be sufficient given the
progged transient lift across the area for scattered showers and a
few storms over southern Kansas. After some morning precip
chances Monday, dry weather is expected in the afternoon.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 302 PM CDT Fri Mar 24 2017

Another upper trof will dig south across California
early next week and into a closed low across the southwest CONUS.
This system still looks to move east across the central and
southern Plains by mid-week, providing the area with more precip
chances.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM CDT Fri Mar 24 2017

Main aviation concern will be storms this afternoon and lowering
ceilings tonight.

Storms are expected to develop in the next couple of hours
just east of I-135 and am currently going with the thinking they
will be just east of KICT. So as far as daytime convection, feel
KCNU will have the best chance generally after 20z. Cold front
will surge through the area as the powerful upper low tracks east.
This will flip winds around to the north and also usher-in some
MVFR ceilings. This front should move through KRSL by 23z and KICT
after 00z. Confidence is high in widespread MVFR ceilings, and
some IFR can't be ruled out, especially west of I-135 tonight.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Fri Mar 24 2017

Scattered to numerous showers and storms will affect much of the
area this evening into the overnight hours before ending early on
Saturday. Gusty winds this evening ahead of and behind a cold
front will keep grassland fire danger very high in rain-free
areas. Fire danger is expected to be only moderate to high the
next several days with a good chance for showers again late
Sunday into early Monday. These rains should provide decent
green-up across the area as we head into next week.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  59  42  72 /  60  20   0  30
Hutchinson      44  58  40  70 /  50  10   0  30
Newton          44  56  41  69 /  60  20   0  30
ElDorado        46  57  42  71 /  70  30   0  30
Winfield-KWLD   47  61  42  74 /  60  20   0  30
Russell         40  58  38  66 /  30  10   0  30
Great Bend      40  60  38  66 /  30   0   0  30
Salina          44  57  40  67 /  60  20   0  20
McPherson       44  56  39  69 /  50  20   0  30
Coffeyville     50  60  44  74 /  60  50   0  30
Chanute         49  58  43  72 /  70  60  10  20
Iola            49  57  43  71 /  70  60  10  20
Parsons-KPPF    50  59  44  73 /  60  60  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CDT this evening for KSZ067>070-082-
083-091>094-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
FIRE WEATHER...KED
Hazardous weather outlook, Mar 24, 3:42 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
342 PM CDT Fri Mar 24 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
342 PM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected through early this
evening. The main threats will be hail up to golf ball size and
damaging winds to 65 mph. A brief tornado or two will be possible
as well, especially in south-central Kansas and the Flint Hills.

Very high grassland fire danger will affect rain-free areas
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another chance for strong and perhaps a few severe storms will be
on Sunday afternoon and evening for portions of southern Kansas.
The main concerns will be large hail and damaging winds.

A chance for thunderstorms will also return by the middle of next
week across southern Kansas. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening, primarily
across south central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 24, 4:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NE WICHITA EISENHOWER 37.69N 97.40W
03/24/2017  M0.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

KED
Special weather statement, Mar 24, 4:34 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT FRI MAR 24 2017

KSZ083-242215-
Sedgwick KS-
434 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sedgwick County in south central Kansas...

* Until 515 PM CDT

* At 429 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Clearwater...moving north at
  15 mph. Another strong storm was near Wichita Eisenhower National
  airport...moving north at 15 mph.

Hail up to the size of dimes will be possible with these storms.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Goddard, Maize,
  Clearwater, Colwich, Garden Plain, Downtown Wichita, West Wichita,
  Eisenhower National Airport, South Wichita, Oaklawn and Lake Afton.

LAT...LON 3773 9773 3773 9770 3775 9770 3787 9731
      3748 9729 3748 9756
TIME...MOT...LOC 2132Z 172DEG 15KT 3755 9752

JAKUB
Special weather statement, Mar 24, 4:37 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 PM CDT FRI MAR 24 2017

KSZ052-069-242215-
Butler KS-Marion KS-
437 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...

* Until 515 PM CDT

* At 434 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Potwin, or 9 miles
  north of El Dorado...moving north at 15 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Peabody, Potwin and Burns.

LAT...LON 3816 9715 3820 9686 3810 9684 3809 9684
      3791 9680 3782 9698
TIME...MOT...LOC 2137Z 172DEG 14KT 3795 9689

JAKUB
Local storm report, Mar 24, 4:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 W WEST WICHITA        37.69N 97.48W
03/24/2017  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR CENTRAL AND MAIZE.

&&

RBL
Special weather statement, Mar 24, 4:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
446 PM CDT FRI MAR 24 2017

KSZ068-083-242230-
Harvey KS-Sedgwick KS-
446 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harvey County in south central Kansas...
  North central Sedgwick County in south central Kansas...

* Until 530 PM CDT

* At 443 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Bentley, or near Colwich...
  moving north at 15 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Newton, Valley Center, Halstead, Sedgwick, Burrton, Mount Hope,
  Andale and Bentley.

LAT...LON 3785 9737 3777 9764 3804 9770 3806 9739
TIME...MOT...LOC 2146Z 174DEG 15KT 3785 9752

JAKUB
Local storm report, Mar 24, 4:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 NW WEST WICHITA       37.70N 97.47W
03/24/2017  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL ACROSS WEST
            WICHITA.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:30 AM CDTRed Flag WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more12 hr
Mar 24, 2:50 PM CDTSpecial Weather StatementICTCowley25 min
Mar 24, 3:11 PM CDTSpecial Weather StatementICTSedgwick34 min
Mar 24, 4:19 PM CDTSpecial Weather StatementICTReno41 min
Mar 24, 4:26 PM CDTSpecial Weather StatementICTSumner49 min
Mar 24, 4:34 PM CDTSpecial Weather StatementICTSedgwick41 min
Mar 24, 4:37 PM CDTSpecial Weather StatementICTButler38 min
Mar 24, 4:46 PM CDTSpecial Weather StatementICTHarvey44 min
Mar 24, 5:06 PM CDTSpecial Weather StatementICTChase24 min
Mar 24, 5:08 PM CDTSpecial Weather StatementICTSaline37 min
Mar 24, 5:08 PM CDTSevere Thunderstorm WarningICTChase21 min
Mar 24, 5:10 PM CDTSevere Thunderstorm WarningICTSedgwick39 min
Mar 24, 5:12 PM CDTSpecial Weather StatementICTChase33 min
Mar 24, 5:26 PM CDTSpecial Weather StatementICTEllsworth49 min
Mar 24, 5:31 PM CDTSpecial Weather StatementICTHarvey44 min
Mar 24, 5:32 PM CDTSpecial Weather StatementICTSaline28 min
Mar 24, 5:46 PM CDTSpecial Weather StatementICTMcPherson29 min
Mar 24, 5:50 PM CDTSpecial Weather StatementICTSedgwick25 min
Mar 24, 5:53 PM CDTSpecial Weather StatementICTChase37 min
Mar 24, 5:58 PM CDTSevere Thunderstorm WarningICTMcPherson30 min
Mar 24, 6:03 PM CDTSpecial Weather StatementICTReno42 min
Mar 24, 6:07 PM CDTSpecial Weather StatementICTSedgwick38 min
Mar 24, 6:29 PM CDTSpecial Weather StatementICTMcPherson31 min
Mar 24, 6:33 PM CDTSpecial Weather StatementICTChase27 min
Mar 24, 6:42 PM CDTSpecial Weather StatementICTButler48 min
Mar 24, 6:55 PM CDTSpecial Weather StatementICTMarion35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.